Wyoming, 2009

Flash Flood and Hail in Wyoming, July 2, 2009

July 2, 2009 · NWS CYS · 5 events in 3 counties and zones

Scattered severe thunderstorms produced some hail and flooding across parts of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Scattered severe thunderstorms produced some hail and flooding across parts of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 2, 1:57 PM MST, 3 minutes earlier.

Area forecast discussion, Jul 2, 1:57 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT THU JUL 2 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...
MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE OVER THE CWA BUT ONLY
SOME TSTMS MAINLY BETWEEN KLAR AND KCYS SO FAR. SUBSIDENCE BEHIND
TAIL END OF SHORTWAVE TROUGH LIFTING OUT THROUGH NERN WY CURRENTLY
MAY BE DAMPENING THINGS JUST A BIT. HOWEVER...STRONGER SHORTWAVE
IS LIFTING OUT OF EASTERN NV AND SWRN UT AND THIS FEATURE WILL
CAUSE NUMEROUS SHOWERS/TSTMS OVER OUR CWA THROUGH TONIGHT AND EVEN
INTO FRIDAY MORNING. ODDLY ENOUGH...IF TIMING OF THE LATTER
SHORTWAVE IS LIKE THE NAM SHOWS...IT WILL BE EXITING LATER FRI
AFTERNOON AND EARLY EVENING TO LIMIT OUR SEVERE CHANCES THEN. FOR
THIS EVENING... A FEW SEVERE TSTMS ARE POSSIBLE PER SPC DAY1
OUTLOOK...WITH HAIL AND HEAVY RAIN THE MAIN THREATS. FLOW ALOFT
WILL SLOWLY VEER FROM WSW TONIGHT TO MORE WESTERLY FRIDAY AND THEN
WNW FRI NIGHT AND SAT. ANOTHER SHORTWAVE TROUGH LOOKS TO BE IN
PLAY ON SATURDAY...SO SCATTERED MAINLY AFTERNOON AND EVENING TSTMS
LOOK TO BE IN ORDER.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.
WEAK ANTICYCLONIC FLOW WILL KEEP MONSOONAL FLOW AND THUNDERSTORM
CHANCES GOING ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE
THROUGH THE WEEKEND. THE UPPER FLOW WILL SHIFT TO THE SOUTHWEST ON
MONDAY AS THE UPPER LOW MOVING THROUGH THE NORTH PACIFIC DROPS
SOUTHEAST INTO THE PACIFIC NORTHWEST. THIS WILL EFFECTIVELY SHUT
OFF THE MONSOONAL FLOW WITH LITTLE RAIN FROM MONDAY THROUGH
THURSDAY.

&&

.AVIATION...
SOME MVFR CEILINGS WILL DEVELOP LATER TONIGHT AND PERSIST FRIDAY
MORNING ESPECIALLY OVER EAST CENTRAL WY AND THE NORTHERN NEBRASKA
PANHANDLE FROM KDGW TO KCDR. MORE WIDESPREAD MVFR CEILINGS ARE
LIKELY OVER THE WESTERN NEBRASKA PANHANDLE LATE FRIDAY NIGHT AND
EARLY SATURDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH
SATURDAY THOUGH THERE WILL BE WIDESPREAD CEILINGS FROM 6-8K FEET.

&&

.FIRE WEATHER...
MINIMAL CONCERNS AT MOST WITH FUELS STILL MAINLY GREEN AND RHS
ABOVE CRITICAL VALUES PLUS NUMEROUS SHOWERS AND THUNDERSTORMS
TONIGHT AND MUCH OF FRIDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...JLH
LONG TERM...EISE
Hazardous weather outlook, Jul 2, 9:42 AM MST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1042 AM MDT THU JUL 2 2009

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-031130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1042 AM MDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST WYOMING AND
THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND THIS EVENING.
WITH PLENTY OF MOISTURE AND INSTABILITY AVAILABLE...SOME OF THESE
STORMS WILL BECOME SEVERE WITH LARGE HAIL...HEAVY RAIN AND STRONG
GUSTY WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED PRIMARILY FRIDAY
THROUGH MONDAY. SOME OF THE THUNDERSTORMS COULD BE STRONG ON
FRIDAY...ESPECIALLY EAST OF THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH
THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-031130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1042 AM MDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND PART OF
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EARLY THIS
EVENING. A FEW OF THESE WILL PRODUCE SMALL HAIL...LOCALLY HEAVY
RAIN AND BRIEF WIND GUSTS AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...
MAINLY FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 2, 12:51 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
151 PM MDT THU JUL 2 2009

WYZ066-069-022030-
CHEYENNE FOOTHILLS-LARAMIE RANGE-
151 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
230 PM MDT...

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRANITE SPRINGS RESERVOIR...OR 20 MILES
SOUTHEAST OF LARAMIE...MOVING EAST AT 10 MPH.

HEAVY RAIN...DANGEROUS LIGHTNING AND SOME SMALL HAIL IS EXPECTED
WITH THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 337 AND
356.

JLH
Special weather statement, Jul 2, 1:25 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT THU JUL 2 2009

WYZ066-069-022130-
CHEYENNE FOOTHILLS-LARAMIE RANGE-
225 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
330 PM MDT...

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CRYSTAL LAKE RESERVOIR...OR
16 MILES WEST OF CHEYENNE...MOVING EAST AT 10 MPH.

SMALL HAIL...BRIEF HEAVY RAIN AND WINDS UP TO 50 MPH ARE EXPECTED
WITH THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 342 AND
361.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 9.

RJM
Special weather statement, Jul 2, 1:41 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
241 PM MDT THU JUL 2 2009

WYZ065-066-022145-
LARAMIE RANGE-LARAMIE VALLEY-
241 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND WESTERN
LARAMIE COUNTIES UNTIL 345 PM MDT...

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
LARAMIE TO 6 MILES EAST OF LARAMIE...MOVING NORTHEAST AT 15 MPH.

HEAVY RAIN...SMALL HAIL AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 307 AND
321.

RJM

The radar

The Cheyenne radar (KCYS), 72 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Albany

When
July 2, 2:00 PM MST to 2:08 PM MST
Where
Albany County, 8 mi N of Laramie to 6 mi N of Laramie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.436, -105.580

Hail from 1 to 1.75 inches in diameter reported.

Hail, Platte

When
July 2, 3:20 PM MST to 3:45 PM MST
Where
Platte County, Chugwater
Measured
2 in hail
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.750, -104.830

Hail from 1.75 to 2 inches in diameter reported.

Flash Flood, Platte

When
July 2, 4:07 PM MST to 7:00 PM MST
Where
Platte County, Chugwater to 0.97 mi SE of Chugwater
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.750, -104.830

Draws in the Chugwater area flooded due to large hail and short duration but very heavy rainfall.

Thunderstorm Wind, Goshen

When
July 2, 4:20 PM MST
Where
Goshen County, 9 mi NW of Hawk Springs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.872, -104.394

Thunderstorm Wind, Platte

When
July 2, 6:10 PM MST
Where
Platte County, 15 mi N of Wheatland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.267, -104.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169185, 169186, 169187, 169188, 169190.